Kansas, 2010

Damaging Wind in Kansas, July 30, 2010

July 30, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Wallace County during the late afternoon and broke tree limbs, while heavy rain resulting in ponding water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Wallace County during the late afternoon and broke tree limbs, while heavy rain resulting in ponding water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 4:23 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 30, 4:23 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT FRI JUL 30 2010

.DISCUSSION...
222 PM MDT FRI JUL 30 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED CONTINUATION OF THE STAGNATED FLOW REGIME OVER THE
CONUS. MID/UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE CENTRAL
CONUS WITH MID/UPPER TROUGHS SITUATED OVER THE PACNW AND NEW
ENGLAND. WEAK SYNOPTIC COLD FRONT CURRENTLY BISECTING THE FORECAST
AREA WITH TCU AND ISOLATED CONVECTION INITIATING ALONG AND SOUTH
OF IT. ADDITIONAL CONVECTION WAS DEVELOPING OVER THE HIGHER
TERRAIN OF EASTERN COLORADO.

FORECAST CONCERNS CONTINUE TO REVOLVE AROUND SPORADIC CHANCES FOR
CONVECTION THROUGH MUCH OF THE FORECAST CYCLE.

LATEST SPC MESOANALYSIS INDICATES ~1500 J/KG MLCAPE IN A WEAKLY
CAPPED ENVIRONMENT. ANEMIC EFFECTIVE DEEP LAYER SHEAR SHOULD
PRECLUDE STRONGLY ORGANIZED UPDRAFTS THIS EVENING BUT WITH PWAT VALUES
RUNNING 150-180 PERCENT OF NORMAL PER 12Z OBSERVED SOUNDINGS ACROSS
THE REGION...ISOLATED HEAVY RAIN WILL BE THE MAIN THREAT. DON'T
ANTICIPATE WIDESPREAD HYDRO ISSUES GIVEN EXPECTED ISOLATED NATURE
OF THE CONVECTION BUT LOCALIZED ISSUE MAY DEVELOP. ANTICIPATE
ANOTHER ROUND OF DIURNALLY DRIVEN CONVECTION TOMORROW AND SUNDAY...PRIMARILY
OVER EASTERN COLORADO.

MID/UPPER RIDGE BEGINS TO FLATTEN ON MONDAY AS A SHORTWAVE TROUGH
TRANSLATES ACROSS THE NORTHERN PLAINS TRAILING A SURFACE COLD
FRONT ACROSS THE FORECAST AREA DURING THE DAY. SOUTHEASTERN
PORTIONS OF THE FORECAST AREA SHOULD REMAIN PRE-FRONTAL THROUGH
PEAK HEATING AND HAVE BUMPED TEMPS UP A FEW DEGREES OVER THESE
AREAS. FINER SCALE DETAILS REMAIN SOMEWHAT VAGUE SO WILL CONTINUE
TO BROADBRUSH SLIGHT CHANCE TO CHANCE POPS ALONG AND BEHIND THE
FRONT THROUGH MONDAY NIGHT.

ANOTHER SHORTWAVE TROUGH WILL QUICKLY FOLLOW ON TUESDAY AND SHOULD
PROVIDE A BETTER OPPORTUNITY FOR WIDESPREAD CONVECTION...ESPECIALLY
OVER THE NORTHERN PORTION OF THE FORECAST AREA. MORE PRONOUNCED
DISAGREEMENT IN THE OPERATIONAL GUIDANCE BECOMES EVIDENT BY
THURSDAY. EC IS COOLER AND MORE WET AS COMPARED TO THE GFS. HAVE
OPTED TO MAINTAIN SILENT POPS IN THE EXTENDED AS CONFIDENCE IN ANY
ONE SOLUTION REMAINS LOW.

FOLTZ
&&

.AVIATION...
523 PM MDT FRI JUL 30 2010

VFR CONDITIONS WILL PERSIST AT BOTH THE KMCK AND KGLD TERMINALS
THROUGH THE TAF FORECAST PERIOD. ISOLATED THUNDERSTORMS TONIGHT WILL
REMAIN SOUTH OF INTERSTATE 70 AND NOT EXPECTED TO IMPACT KGLD.
SOUTHEAST WINDS WILL INCREASE ON SATURDAY WITH RETURN FLOW AROUND
HIGH PRESSURE.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 30, 9:50 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT FRI JUL 30 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT FRI JUL 30 2010 /1150 AM CDT FRI JUL 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EARLY EVENING HOURS PRIMARILY ALONG AND SOUTH OF
INTERSTATE 70. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH GUSTY WINDS...MODERATE RAIN...AND DEADLY
LIGHTNING WILL ACCOMPANY ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEKEND AND
THROUGH THE MIDDLE OF NEXT WEEK. LOCALIZED HEAVY RAIN...GUSTY
WINDS...AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 30, 3:35 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT FRI JUL 30 2010

KSZ027-302300-
WALLACE-
435 PM MDT FRI JUL 30 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SHARON SPRINGS...MOVING
SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3872 10189 3884 10171 3883 10159 3869 10161
      3869 10178
TIME...MOT...LOC 2235Z 047DEG 10KT 3878 10168

ROBINSON
Special weather statement, Jul 30, 4:01 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUL 30 2010

KSZ027-041-302330-
GREELEY-WALLACE-
501 PM MDT FRI JUL 30 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WALLACE TO 13 MILES SOUTH OF WESKAN...MOVING SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. IN ADDITION...HEAVY RAIN WITH LOCAL RAINFALL AMOUNTS
IN EXCESS OF ONE INCH PER HOUR ARE POSSIBLE.

&&

LAT...LON 3863 10205 3879 10205 3890 10148 3870 10148
      3869 10152 3869 10156 3868 10157 3863 10175
TIME...MOT...LOC 2300Z 233DEG 6KT 3883 10160 3868 10201

ROBINSON

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 30, 4:35 PM MST
Where
Wallace County, 2.07 mi S of Sharon Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.820, -101.750

Several large, live tree limbs were blown down. Small hail and ponding water were also reported with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243591.